Answered by: Dr Sri Viknarajan
I am 47 year old and I am on my diabetes medication. I felt really itchy at the skin between the fingers and it looks like red-whitish patches. What is that, doctor?
Hello and thank your submitting your question to us. From your description it seems like you have candida skin infection or also known as cutaneous candidiasis. Candida is a strain of fungus that is a part of our normal skin flora, but when overgrowth of the fungus occurs, it can cause many problems.
Candidiasis often causes a red itchy rash to form, more commonly in the folds of the skin, and has the tendency to spread to other parts of the body if treatment is not sought. The rash can occur at any part of the body but most commonly affects skin folds, including arms, groins, between fingers, nails and under the breasts. There are certain risk factors that cause this condition:
• warm weather
• tight clothing
• poor hygiene
• infrequent undergarment changes
• use of antibiotics and corticosteroids
• incomplete drying of damp or wet skin
Since you mentioned you are a diabetic, this would be the cause of your skin infection. There are certain methods you can follow to reduce or treat candida infection. The first and foremost is to keep your blood sugar level in control.
Reduce the amount of sugar in your diet. It is important to be compliant to your medication and go for your routine follow-up with your physician. Do not keep your hands wet or moist as much as possible, try to keep them dry. Use gentle and scent-free soap when washing your hands. It is also advisable to include probiotics into your diet.
Exercising regularly will also help keep your blood glucose level in check. If these methods fail, inform your physician and he will prescribe you with antifungal cream or powder such as nystatin or ketoconazole. If symptoms persist, you may require oral antifungal agents or an increased dose of insulin.
Please click on this link (DoctorOnCall) to talk to us privately online and discuss further about your symptoms and treatment needed. Thank you.